Ohio, 2009

Heavy Snow in Ohio, January 27 to 28, 2009

January 27 to 28, 2009 · NWS ILN · 32 events in 32 counties and zones

A frontal boundary was stalled over the Tennessee Valley for the early part of the week. Upper level disturbances crossed through the Ohio Valley during this time and accumulating snowfall began on Tuesday.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A frontal boundary was stalled over the Tennessee Valley for the early part of the week. Upper level disturbances crossed through the Ohio Valley during this time and accumulating snowfall began on Tuesday. Warmer air aloft on Tuesday afternoon brought a significant amount of freezing rain to areas south of I-70 and especially near the Ohio River.

Significant snowfall occurred on the back side of this system with snowfall rates on Wednesday morning approaching two inches per hour along the I-71 corridor between Cincinnati and Columbus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 26, 11:28 PM EST, 32 minutes earlier.

Area forecast discussion, Jan 26, 11:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 PM EST MON JAN 26 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH OVER THE WEST COAST WILL SLOWLY SHIFT EAST
THROUGH WEDNESDAY...INTERACTING WITH A FRONTAL BOUNDARY OVER THE
TENNESSEE VALLEY. THIS WILL SEND SEVERAL ROUNDS OF PRECIPITATION
INTO THE OHIO VALLEY THROUGH WEDNESDAY. A DEEP UPPER TROUGH WILL
SETTLE INTO THE REGION LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SNOW CONTINUES TO OVERSPREAD THE SRN HALF OF FA. THIS SNOW IS
DEVELOPING IN AN AREA OF FAVORABLE 800-600MB FRONTOGENESIS AND
UPPER DIVERGENCE. THIS GOOD LIFT COINCIDES WITH THERMAL PROFILE
FAVORABLE FOR DENDRITIC GROWTH. MOST FAVORABLE LIFT AND MSTR TO
CONT TO AFFECT THE SRN HALF OF FA OVERNIGHT WITH THE SNOW HEAVY
AT TIMES. THE SNOW MAY BEGIN AS A BRIEF PERIOD OF SLEET AT SOME
LOCATIONS BUT AS BETTER LIFT COMES INTO PLAY THIS WL QUICKLY
CHANGE OVER TO SNOW.

BY MORNING...EXPECT BEST SNOW OVER THE SW WITH 3 TO 5 INCHES
PSBL...A BAND OF 1 TO 3 INCHES OVER THE CENTRAL AND 1 TO 2
INCHES ACRS N. HAVE CONTD ALL PREVIOUS HEADLINES AND JUST UPDATED
TO FRESHEN UP WORDING.

PREVIOUS DISCUSSION...
QUITE A COMPLICATED AND INVOLVED FORECAST SHAPING UP THIS EVENING
INTO TUESDAY AND WEDNESDAY...AS A SERIES OF DISTURBANCES WILL SEND
2 OR 3 ROUNDS OF PRECIPITATION INTO DIFFERENT PORTIONS OF THE CWA
OVER THE NEXT 48 HOURS. THE FIRST ROUND WILL MOVE INTO THE
SOUTHERN HALF OF THE CWA TONIGHT. THERMAL PROFILES SUPPORT ALL
SNOW WITH THIS ACTIVITY. WHILE DEEPEST FORCING IS STILL EXPECTED
TO BE CONFINED WELL SOUTH OF THE CWA INVOF AN INTENSIFYING LOW-
LEVEL BOUNDARY...UPPER DIVERGENCE AND ELEVATED FRONTOGENESIS WILL
COMBINE TO CREATE ENHANCED OMEGA CENTERED WITHIN THE MAX DENDRITIC
GROWTH ZONE...ESPECIALLY ALONG AND SOUTH OF A BROOKVILLE-HAMILTON-
WILMINGTON-PIKETON LINE. COMBINED WITH HIGHER-THAN-USUAL LIQUID-
TO-SNOW RATIOS OF 15:1 OR HIGHER...THIS SHOULD FAVOR A SWATH OF
3-6 INCH SNOWFALLS ACROSS THIS AREA...WITH LOCAL AMOUNTS UP TO 7
POSSIBLE. THERE MAY BE A PRETTY SHARP CUTOFF TO PRECIP NEAR THE
I-70 CORRIDOR WHERE LIFT WILL HAVE A HARDER TIME PENETRATING INTO
SFC RIDGING WHICH IS STRETCHED ACROSS THE LOWER GREAT LAKES. FOR
NOW...EXPECT A GENERAL 1-2 INCHES ALONG THE I-70 CORRIDOR...AND AN
INCH OR LESS NORTH OF THERE.

WINTER STORM WARNING HAS BEEN POSTED FOR THE CINCY METRO AND LOWER
SCIOTO VALLEY AND POINTS SOUTH...WHERE 4 INCHES SHOULD BE
ATTAINABLE OVERNIGHT. WHILE SNOWFALL AMOUNTS NORTH OF THIS AREA
WILL BE BELOW WARNING CRITERIA...ADDITIONAL SNOWFALL ON TUESDAY
AND TUESDAY NIGHT WILL LIKELY COMBINE WITH SNOWFALL TONIGHT TO
BRING SNOWFALL AMOUNTS IN EXCESS OF 4-6 INCHES ACROSS THE
NORTHEAST CWA...MORE ON THIS BELOW. MUCH DISCUSSION LOCALLY ON
HOW TO HANDLE THESE AREAS WITH HEADLINES...AS A WARNING IS REALLY
NOT NEEDED UNTIL TUESDAY EVENING. FOR SIMPLICITY...DECIDED TO GO
AHEAD AND HOIST A WINTER STORM WARNING FOR AREAS ALONG AND EAST OF
A DAYTON-SPRINGFIELD-MARYSVILLE LINE...WHICH STANDS THE BEST
CHANCE OF SEEING 36-HOUR TOTALS IN EXCESS OF 6 INCHES...WHICH IS
THE 24-HOUR WARNING CRITERIA FOR THIS OFFICE. MOST OF THIS WILL
FALL TUES NIGHT...BUT DID NOT WANT TO COMPLICATE THINGS WITH AN
ADVY TONIGHT AND A WATCH OR WARNING FOR TOMORROW. FOR THE
NORTHWEST QUARTER OF THE CWA...ISSUED A BROAD WINTER WEATHER ADVY
TO COVER ROUNDS OF LIGHTER SNOW TONIGHT AND AGAIN TUES NIGHT.
EASTERN PORTIONS OF THE ADVY AREA MAY SEE NEAR 4 INCHES BUT SHOULD
STAY UNDER THE 24-HOUR 6 INCH CRITERIA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
FIRST ROUND OF SNOWFALL EXPECTED TO BE TAPERING OFF FROM WEST TO
EAST ACROSS MOST OF THE AREA TUES MORNING...BUT WEAK LOW-LEVEL
ISENTROPIC LIFT WILL BEGIN TO ADVECT IN BY AFTERNOON. THIS MAY
BRING CONTINUED LIGHT SNOW OR FREEZING DRIZZLE...ESPECIALLY ACROSS
THE SOUTHERN CWA WHERE LIFT WILL BE STRONGER. SNOWFALL AMOUNTS
DURING THE DAY SHOULD BE LIGHT...BUT WOULD NOT BE SURPRISED TO SEE
ANOTHER ONE EVEN TWO INCHES...AS PERSISTENT UPPER DIVERGENCE WILL
FAVOR BROAD LIFT THROUGH THE DAY. ELEVATED WARM AIR ADVECTION MAY
ENHANCE PRECIP RATES ACROSS THE SOUTHERN CWA...BUT WILL ALSO ACT
TO CHANGE PRECIP OVER TO SLEET AND FREEZING RAIN ACROSS THESE
AREAS. LIGHT ICE ACCUM WILL BE POSSIBLE IN THE
AFTERNOON...ESPECIALLY ACROSS SOUTHERN KY.

A SECOND ROUND OF WIDESPREAD PRECIP WILL DEVELOP TUES EVENING AND
TUES NIGHT AS A SFC WAVE RIDES UP THE BOUNDARY TO THE
SOUTH...MOVING INTO THE CENTRAL APPALACHIANS OR UPPER OHIO VALLEY
BY EARLY WEDS. SIDED CLOSER TO THE STRONGER AND FURTHER WEST ECMWF
AND NAM SOLNS...WHICH SUGGESTS THE POTENTIAL FOR MESOSCALE BANDING
AND LOCALLY HEAVY PRECIP DEVELOPING ACROSS THE SOUTHEAST HALF OF
THE CWA TUES NIGHT...IN AN AREA OF STRONG AND DEEP FRONTOGENESIS.
CENTRAL OHIO SHOULD REMAIN ALL SNOW THROUGH THIS EVENT...WHERE 4
TO 8 INCHES ARE A POSSIBILITY...UNLESS SLEET MOVES IN FURTHER
NORTH AND CUTS DOWN SNOWFALL TOTALS. FURTHER WEST FROM EASTERN
INDIANA INTO WEST CENTRAL OH SHOULD ALSO REMAIN ALL SNOW...BUT
WILL BE FURTHER FROM THE DEEPEST FORCING TO THE EAST. EXPECT A
GENERAL 1-4 HERE...WITH THE HIGHEST TOTALS ACROSS THE MIAMI VALLEY.
ICE AND SLEET WILL MOVE INTO AREAS FROM THE CINCY METRO INTO
CHILLICOTHE...WITH SLEET CUTTING DOWN ON SNOWFALL TOTALS...AND
LIGHT ICE ACCUM UP TO A QUARTER INCH POSSIBLE. THE BIGGEST CONCERN
IS ACROSS AN OWENTON-MAYSVILLE-PORTSMOUTH LINE...WHERE A
SIGNIFICANT ICING EVENT IS POSSIBLE TUES NIGHT. NAM PRODUCES OVER
AN INCH OF QPF ACROSS THIS AREA OVERNIGHT. WHILE IT DOES WARM THEM
ABOVE FREEZING...IT HAS BEEN TOO WARM W/ SFC TEMPS LATELY...AND I
THINK THESE AREAS WILL REMAIN BELOW FREEZING THROUGH THE EVENT.
WITH MESOSCALE BANDING AND INSTBY DEVELOPING ACROSS THIS AREA...A
LOT OF THE PRECIP MAY FALL AS HEAVIER RAIN...WHICH WONT HAVE TIME
TO FREEZE TO OBJECTS BEFORE RUNNING OFF. THEREFORE DO NOT THINK
THE INCH OF QPF WILL TRANSLATE TO AN INCH OF ICE ON OBJECTS...BUT
THINK UP TO A HALF INCH OF ICE ACCUM IS ENTIRELY POSSIBLE ACROSS
THE FAR SOUTHERN CWA BY WEDS MORNING...WITH LOCALLY HIGHER TOTALS.
COLD AIR ADVECTION WILL BEGIN TO CHANGE FREEZING RAIN TO SLEET AND
SNOW FROM WEST TO EAST LATE TUES NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SURFACE LOW WILL BE PULLING OFF TO THE EAST BY WEDNESDAY MORNING BUT
THE NAM...GFS AND ECMWF ARE ALL SHOWING A FAIRLY STRONG 5H SHORT
WAVE PUSHING ACROSS OUR AREA THROUGH THE DAY ON WEDNESDAY. WITH
STILL SOME LINGERING DEEPER MOISTURE...WILL GO AHEAD AND HANG ON TO
PRETTY HIGH POPS THROUGH WEDNESDAY MORNING...ESPECIALLY ACROSS ABOUT
THE SOUTHEAST HALF OF OUR FA. AS SHORT WAVE PASSES...WE SHOULD THEN
START TO DRY OUT THROUGH WEDNESDAY AFTERNOON. BY WEDNESDAY
MORNING...THERMAL PROFILES ARE PRETTY MUCH ALL SNOW ACROSS THE
AREA...EXCEPT FOR THE POSSIBILITY OF SOME MIXED PCPN ACROSS OUR FAR
SOUTHEAST. HERE IT SHOULD CHANGE OVER TO SNOW FAIRLY QUICKLY THOUGH
SO WILL JUST START PCPN AS ALL SNOW AT THIS POINT. WOULD THINK THAT
ANOTHER 1 TO 3 INCHES OF SNOW MAY BE POSSIBLE ACROSS THE SOUTHEAST
PART OF OUR FA WEDNESDAY MORNING BEFORE THINGS START TO TAPER OFF.

UPPER LEVEL TROUGH WILL THEN BECOME MORE AMPLIFIED THURSDAY INTO
FRIDAY. AS SERIES OF SHORT WAVES DROP DOWN THROUGH THE TROUGH...
EXPECT A THREAT OF SCATTERED SNOW SHOWERS BOTH DAYS...WITH THE BEST
CHANCE LOOKING TO BE THURSDAY NIGHT AND FRIDAY. THIS WILL ALSO USHER
IN ANOTHER SHOT OF COLDER AIR FOR FRIDAY AND FRIDAY NIGHT. MID LEVEL
RIDGE THEN BUILDS INTO THE AREA ON SATURDAY AHEAD OF ANOTHER WEAK
SHORT WAVE TROUGH FOR SUNDAY. THIS WILL ALLOW FOR A BIT OF A
MODERATING TREND IN TEMPS FOR THE WEEKEND WITH PERHAPS SOME
SCATTERED SHOWERS ON SUNDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
MAJOR WINTER STORM TO AFFECT THE TAF SITES WITH VFR CONDITIONS
DETERIORATING OVERNIGHT TO IFR/LIFR BY TUESDAY. IN WESTERLY FLOW
PATTERN ALOFT INITIAL S/W TO RIPPLE THRU LATE TNGT/EARLY TUE.
FAVORABLE ISENTROPIC LIFT DEVELOPS OVER THE SW BY 05Z. EXPECT SNOW
TO DEVELOP AT KCVG/KLUK AND THEN OVERSPREAD ALL TAF SITES BTW 05Z
AND 08Z.

VISIBILITIES WILL FALL AS LOW AS LIFR AT TIMES BETWEEN 08Z AND
13Z...WITH CEILINGS GENERALLY IN THE IFR RANGE. A TEMPORARILY LULL
IN THE PRECIPITATION ACTIVITY ON TUESDAY DURG THE DAY. HAVE SHOWN
AN IMPROVEMENT DURG THIS LULL. UPPER LEVEL FLOW BACKS TUE WITH SFC
WAVE EJECTING FROM THE LWR MS VLY INTO THE TN VALLEY TUE EVENING.
FAVORABLE ISENTROPIC LIFT RE-DEVELOPS BY TUE EVENING. WITH WARM
AIR WORKING IN ALOFT HAVE A MIX WITH SLEET AND THEN CHANGE TO
FREEZING RAIN AT THE SOUTHERN TAF SITES LATE IN THE TAF PERIOD.

OUTLOOK...MVFR/IFR CEILINGS AND VISIBILITIES EXPECTED TUESDAY
NIGHT AND WEDNESDAY WITH WIDESPREAD WINTRY PRECIPITATION.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR OHZ026-
     034-035-042>044-051-052-060.
     WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR OHZ045-046-
     053>056-061-062-070>072-077.
     WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR OHZ063>065-
     073-074-078>082-088.
KY...WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR KYZ089>093.
     WINTER STORM WARNING UNTIL 6 PM EST WEDNESDAY FOR KYZ094>100.
IN...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR INZ050-
     058-059.
     WINTER STORM WARNING UNTIL 12 PM EST WEDNESDAY FOR INZ066-
     073>075-080.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HAWBLITZEL
SHORT TERM...HAWBLITZEL
LONG TERM...JGL
AVIATION...AR
Hazardous weather outlook, Jan 26, 5:17 PM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
517 PM EST MON JAN 26 2009

INZ073>075-080-KYZ089>093-OHZ077-272230-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-HAMILTON-
517 PM EST MON JAN 26 2009

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

KYZ094>100-OHZ078>082-088-272230-
OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
517 PM EST MON JAN 26 2009

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

INZ066-OHZ045-046-053>056-061-062-070>072-272230-
FRANKLIN IN-UNION OH-DELAWARE-CLARK-MADISON-FRANKLIN OH-LICKING-
MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-
517 PM EST MON JAN 26 2009

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...CENTRAL
OHIO...MIAMI VALLEY OF OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

OHZ063>065-073-074-272230-
FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-
517 PM EST MON JAN 26 2009

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

INZ050-058-059-OHZ026-034-035-042>044-051-052-060-272230-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
MIAMI-CHAMPAIGN-PREBLE-
517 PM EST MON JAN 26 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
12 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 heavy snow. Local standard time, as filed.

Heavy Snow, Adams

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Over five inches of snow was measured at the county garage in West Union.

Heavy Snow, Auglaize

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Auglaize forecast zone
Reported by
Law Enforcement
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Nine inches of snow fell in Saint Marys with 10 inches measured in Wapakoneta.

Heavy Snow, Brown

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Eight inches of snow was measured at the county garage in Georgetown.

Heavy Snow, Butler

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

Eight to ten inches of snow was measured at various points across the county. A quarter to a half inch of ice was also reported.

Heavy Snow, Champaign

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Champaign forecast zone
Reported by
Unknown
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

Eight inches of snow was estimated in the northeast part of the county. Lesser amounts of five to six inches were estimated in the south part due to a period of freezing rain and sleet.

Heavy Snow, Clark

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Clark forecast zone
Reported by
Department of Highways
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Five and a half inches of snow was measured at the county garage in Springfield.

Heavy Snow, Clermont

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Clermont forecast zone
Reported by
Trained Spotter
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Eight and a half inches of snow was measured in Miami Township, with over a half inch of ice accumulation. In Amelia, the county garage measured ten inches of snow with .8 inches of ice accumulation.

Heavy Snow, Clinton

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

A quarter inch of ice was measured at the NWS office in Wilmington.

Heavy Snow, Darke

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Darke forecast zone
Reported by
Trained Spotter
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Eleven and a half inches of snow was measured in Abbottsville.

Heavy Snow, Delaware

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Delaware forecast zone
Reported by
Law Enforcement
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

A quarter inch of ice was measured at the county warning point in Delaware, along with with 3 inches of snow and sleet.

Heavy Snow, Fairfield

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Fairfield forecast zone
Reported by
Public
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Six and a half inches of snow was measured in Baltimore with three tenths of an inch of ice.

Heavy Snow, Fayette

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

Six inches of snow fell in Washington Court House.

Heavy Snow, Franklin

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Eight inches of snow and a half inch of ice was measured at the Ohio State University campus.

Heavy Snow, Greene

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Greene forecast zone
Reported by
Department of Highways
Coordinates
39.692, -83.890 (the zone’s center; the record gives no point)

Seven inches of snow and a half inch of ice was measured at the county garage in Xenia.

Heavy Snow, Hamilton

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

Eight to nine inches of snow was measured across the county. Ice accumulations ranged from four to eight tenths of an inch.

Heavy Snow, Hardin

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

Nine inches of snow was measured in Kenton.

Heavy Snow, Highland

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Highland forecast zone
Reported by
Trained Spotter
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Six inches of snow was measured in Hillsboro.

Heavy Snow, Hocking

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Hocking forecast zone
Reported by
Trained Spotter
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Six inches of snow was measured in Logan.

Heavy Snow, Licking

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Licking forecast zone
Reported by
Department of Highways
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A half inch of ice accumulated in Jacksontown.

Heavy Snow, Logan

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Up to a foot of snow fell in Quincy. In Zanesfield, 8.8 inches was measured.

Heavy Snow, Madison

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Ten inches of snow was measured in London.

Heavy Snow, Mercer

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Mercer forecast zone
Reported by
Department of Highways
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Ten inches of snow was measured in Celina.

Heavy Snow, Miami

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Miami forecast zone
Reported by
Department of Highways
Coordinates
40.053, -84.229 (the zone’s center; the record gives no point)

Eleven and a half inches of snow was measured in Covington. Ten inches fell in Troy.

Heavy Snow, Montgomery

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

Ten and a half inches of snow fell in Brookville, with nine inches measured in both Clayton and Miamisburg.

Heavy Snow, Pickaway

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Pickaway forecast zone
Reported by
Law Enforcement
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

Five inches of snow was measured in Circleville.

Heavy Snow, Pike

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Pike forecast zone
Reported by
Law Enforcement
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Six inches of snow was measured in Piketon.

Heavy Snow, Preble

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Preble forecast zone
Reported by
Trained Spotter
Coordinates
39.742, -84.648 (the zone’s center; the record gives no point)

Ten inches of snow was measured in West Alexandria, with nine inches measured in Eaton. Two tenths of an inch of ice was also reported in southern parts of the county.

Heavy Snow, Ross

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Ross forecast zone
Reported by
Department of Highways
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Six inches of snow was measured in Chillicothe. Significant snow and ice accumulations were reported across the county.

Heavy Snow, Scioto

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Scioto forecast zone
Reported by
Department of Highways
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

Eight inches of snow was measured in Lucasville at the county garage. Rosemount had significant icing with large trees uprooted. In Portsmouth, 5.8 inches of snow was measured.

Heavy Snow, Shelby

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Shelby forecast zone
Reported by
Department of Highways
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Nine and a half inches was measured at the county garage in Sidney.

Heavy Snow, Union

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Thirteen inches of snow fell in the Somersville area. Ten inches of snow fell west of Plain City, with two tenths of an inch of icing.

Heavy Snow, Warren

When
January 27, 12:00 AM EST to January 28, 1:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

Mason measured 9.6 inches of snow. Icing accumulations across the county ranged from .4 to .8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152447, 152448, 152449, 152450, 152451, 152452, 152453, 152454, 152455, 152456, 152457, 152458, 152459, 152460, 152461, 152462, 152463, 152464, 152465, 152466, 152467, 152468, 152469, 152470, 152471, 152472, 152473, 152474, 152475, 152476, 152477, 152478.